Quarterly Journal of Economics Vol. 127 No. 3 2012
Salience Theory of Choice Under Risk
open access
Abstract
We present a theory of choice among lotteries in which the decision maker's attention is drawn to (precisely defined) salient payoffs. This leads the decision maker to a context-dependent representation of lotteries in which true probabilities are replaced by decision weights distorted in favor of salient payoffs. By specifying decision weights as a function of payoffs, our model provides a novel and unified account of many empirical phenomena, including frequent risk-seeking behavior, invariance failures such as the Allais paradox, and preference reversals. It also yields new predictions, including some that distinguish it from prospect theory, which we test.
- DOI
- 10.1093/qje/qjs018
- Volume
- 127
- Issue
- 3
- Pages
- 1243-1285
- Language
- en
- Sources
- bibtex:phds-export.bib openalex crossref